It wasn't long before I knew this one wasn't going well. I could feel the reaction come on, but I was helpless to do anything about it. I felt the welling of negative emotions; the shakiness of my hands and knees; the increase in heartrate and respiration. I knew what was going on; I was having a steroid reaction. I called hubby to come help. He did great, because he knows what to do. He held me and let me cry until the original sense of panic and mania subsided, and then took me for walk later to help smooth out the rough spots. Nonetheless, it would be three days before I slept more than two hours at a time, and I still don't feel well.
That's the downside of trying to treat the side effects of this chemo; steroids have awful side effects of their own, and I had one. I hadn't even taken a whole pill! Most of the time, once onboard, I feel great. This time, not so much. I am so grateful that this should be the last time I ever have to do this awful drug again. I'm moving on.
The Clinical Trial
I've applied for the HER2CLIMB trial. This is a double-blind, Phase II study. That means that I'll receive certain standard of care treatments regardless -- some of which we might have tried anyway -- and there's a chance that I'll receive this new treatment as well.
The new treatment targets a part of the cell that signals growth, the Tyrosine Kinase enzyme. By interfering with the signal, it is hoped that the cancerous cell that has gotten the growth signal stuck "on" can't signal anymore. Earlier studies show optimism for about a third of the study participants.
To get into the study, I have to qualify. They are going to check everything from brain mets to tumor histologies again. Some of those are being scheduled now, including an EKG, another CT, lots of blood work and an MRI. I will be on another 21 day cycle, but there are many more pills involved. Herceptin is the only infusion -- everything else is a pill. I'll have to 1. stick around for treatment, and 2. travel farther to get it, both of which are also downsides.
The biggest concern that I have for this treatment is something called "hand-foot syndrome." Hand-foot syndrome causes redness, swelling, pain and blistering on the palms of the hands and/or the soles of the feet. This is common enough with one of the drugs -- the one I might have tried anyway. As near as I can tell, something about our hands and feet causes the chemo to sweat out and burn. My new caregiver assures me that I will be fine by following a specific care regimen-- she's ready to make sure of it. I'm finding that reassuring.